Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 7, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Feb 23, 2022, 3:09 AM CST for Fayette County, Walker County, Alabama. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 23, 2022, 3:09 AM CST (09:09 UTC)
- Expired
- Feb 23, 2022, 8:01 AM CST
- In force
- 5 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fayette County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 86 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 23, 4:42 AM CST | FLASH FLOOD | 3 Ese Richard Arthur Fi, AL | WATER REPORTED FLOWING OVER THE ROADWAY ON COUNTY ROAD 81 EAST OF FAYETTE. |
| Feb 23, 5:00 AM CST | FLASH FLOOD | Jasper, AL | MULTIPLE ROADWAYS WERE REPORTED AS IMPASSIBLE AND WERE BARRICADED DUE TO FLOODING IN THE CITY OF JASPER. ALL 4 LANES OF HIGHWAY 118 WERE IMPASSIBLE, ALONG WITH 3RD AVE & 26TH ST, 18TH ST & EUCLID AVE, AND 9TH AVE & 17TH ST. REPORTED BY CITY OF JASPER EMPLOYEES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 93 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
587
WGUS54 KBMX 230909
FFWBMX
ALC057-127-231500-
/O.NEW.KBMX.FF.W.0007.220223T0909Z-220223T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
309 AM CST Wed Feb 23 2022
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Walker County in central Alabama...
Fayette County in west central Alabama...
* Until 900 AM CST.
* At 309 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Jasper, Fayette, Sumiton, Cordova, Dora, Carbon Hill, Berry,
Parrish, Oakman, Sipsey, Kansas, Nauvoo, Belk, Eldridge, Boley
Springs, Bankston, Gorgas, Curry, Lynns Park and Beloit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3360 8745 3361 8763 3358 8763 3357 8767
3352 8795 3369 8795 3378 8777 3392 8764
3400 8762 3399 8715 3391 8708 3389 8709
3389 8701 3387 8701 3384 8695 3380 8695
3377 8702 3370 8704
FLASH FLOOD...RADAR INDICATED
$$
32/Davis1 follow-up statement
486
WGUS74 KBMX 231401
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
801 AM CST Wed Feb 23 2022
ALC057-127-231411-
/O.CAN.KBMX.FF.W.0007.000000T0000Z-220223T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette AL-Walker AL-
801 AM CST Wed Feb 23 2022
...FLASH FLOOD WARNING IS CANCELLED FOR WALKER AND FAYETTE
COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 PM CST for a portion of
central Alabama.
LAT...LON 3360 8745 3361 8763 3358 8763 3357 8767
3352 8795 3369 8795 3378 8777 3392 8764
3400 8762 3399 8715 3391 8708 3389 8709
3389 8701 3387 8701 3384 8695 3380 8695
3377 8702 3370 8704
$$
56What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 10:58 PM CST, 4 hours 11 minutes earlier.
Area forecast discussion, Feb 22, 10:58 PM CST, 4 hours 11 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1058 PM CST Tue Feb 22 2022 .UPDATE... For Short Term and 06Z Aviation. && .SHORT TERM... /Updated at 1056 PM CST Tue Feb 22 2022/ Instability has waned and will cancel the Tornado Watch here shortly. As the boundary sinks southward, the potential heavy rainfall increases. Some areas may receive multiple storms or training. An additional 1 to 2 inches, with locally higher amounts, are possible. These areas have received 2 to 4 inches of rain the past several days. Heavy rain on already saturated ground may cause some flash flooding. 75 Previous short-term discussion: /Updated at 1123 AM CST Tue Feb 22 2022/ A frontal boundary will continue to move to the south and east through the afternoon and overnight tonight...with plenty of southerly low level flow bringing warm air and moisture advection to the state. Light showers will develop ahead of this line through the early afternoon...with stronger showers and thunderstorms possible this evening into the overnight hours. Although the strongest instabilities will be during the day and early afternoon...values between 1200 and 1600 J/kg could still be possible by the late evening...beginning between 6 and 8 pm. Low level shear will be around 30 - 40 kts...with winds at the lowest level from the south southeast...quickly transitioning to winds out of the west in the mid levels. With a slightly curved hodograph and LI values around -6...would expect strong to severe storms to develop in the evening hours when the best shear is in place to support strong storm development. These scattered thunderstorms will be moving quickly...with steering winds between 40 and 50 kts. There could be tornado development with so much shear. There could also be damaging straight line winds with a strong wind profile allowing not only fast storm motion (allowing for damaging winds)...but also any storms pulling stronger winds to the surface. The greatest area of concern is going to be west of I65 and north of I59...closer to the front and still under the strongest dynamics. As the front approaches...these scattered storms will develop into more of a linear structure and blend more in the line along the front. Thunderstorms within this line will be moving quickly to the northeast...but the line as a whole will move slowly to the south and east. PW values are going to be just shy of Max Average for this time of year...meaning there is plenty of moisture available for these storms to use and there will be a lot of rain falling in a very short amount of time. Amounts of around 2 inches or more could be possible within the evening to overnight time frame in the far northwestern counties...but also in areas that receive the strongest thunderstorms. Flooding is a concern with strong storms moving through the evening...followed quickly by that line of showers and thunderstorms along the front slowly moving to the south and east. A Flood Watch will remain in effect through tomorrow morning to account for the flooding possible with the activity tonight. The frontal boundary will slow by mid morning Wednesday...with strength quickly leaving the system. Thunderstorms that make it through the night will diminish into weak showers by the early morning...with only scattered very light showers possible through the early afternoon across the area. Highs today will be in the lower 70's to lower 80's with that low level southerly flow dominating the flow for today. Overnight...low temperatures will be in the upper 50's to lower 60's...with high temperatures tomorrow in the lower 60's to upper 80's again. Flow behind the front will be out of the northwest...but with the system weakening over the area...robust northwest flow won't have a chance to establish colder air over the area and the southerly warm flow will remain the dominant direction Wednesday. 24 .LONG TERM... /Updated at 0212 PM CST Tue Feb 22 2022/ Thursday through Sunday. Upper ridging over the Central Gulf Coast Thursday and Thursday evening should keep the showers to the north and west of Central Alabama. The stalled out surface front over the area will shift northward on Thursday as a warm front and southerly flow will produce afternoon temperatures in the upper 70s to lower 80s. A cold front will approach northwest Alabama late Thursday night and bring a band of showers and possibly a few thunderstorms into Alabama into north Alabama. The activity will generally weaken on Friday as the upper level support pulls away. Mostly cloudy with cooler temperatures over the weekend. Zonal flow aloft combined with a northern stream short wave trof will bring a wide swath of rain into Alabama Saturday night and Sunday, and higher rain chances will likely be needed if this trend continues. 58/rose Previous long-term discussion: /Updated at 0340 AM CST Tue Feb 22 2022/ Wednesday through Friday. Broad mid/upper-level ridging is expected to remain situated to our south across the Gulf of Mexico and western Caribbean. Low-level ridging and the associated surface high pressure system is better felt across the western Atlantic & Bahamas. This will continue to foster presence of southwesterly flow aloft across the lower Mississippi River Valley and the Deep South Wednesday night along with rising heights and a retreating warm front. Thereafter, a shortwave trough is progged to eject across the Plains toward the Mid/Upper Mississippi River Valley on Thursday. This will promote cyclogenesis to our southwest on Thursday morning, and this low pressure system should propagate northeastward along a quasi- stationary frontal boundary positioned from near the ArkLaTex to the TN Valley area into Thursday afternoon. Best rain chances through this period will remain to our northwest as a result, and most places likely stay warm and dry on Thursday. The shortwave should near the Ohio Valley/Great Lakes regions Thursday night. By then, the trailing/accelerating cold front is forecast to move across the Deep South along with a corridor of rain showers, and perhaps a few thunderstorms. This activity will should move across the forecast area throughout Friday morning with much cooler, drier air following behind from the northwest. Departing dynamics aloft and frontolysis will lead to a gradual decline of rain coverage/intensity into Friday afternoon. Saturday and Sunday. A more westerly flow regime is progged to stretch across the south/southeast CONUS by this weekend with a broad footprint of high pressure encompassing much of the central CONUS. Dry, northerly surface winds are expected on Saturday with cool diurnal temperatures as a result. However, most operational models depict an elongated zone of shear vorticity stretched from the Northeast toward the High Plains on Saturday, with a positively tilted shortwave positioned at the end. This perturbation is progged to advance east late Saturday and into Sunday which would favor isentropic ascent and light rain chances across the antecedent cool air mass across the Deep South. 40/Sizemore && .AVIATION... 06Z TAF Discussion. A strong cold front was still back in northern Mississippi at this writing. The pre-frontal convective band was still north of the northern terminals and slightly slower than previously thought. There will be embedded thunderstorms in the activity as it slowly moves southward, but overall, thunder chances will decrease overnight and have and precipitation mentioned as showers for now. Overall theme of the terminal forecast remains the same, low clouds develop at all locations while rain chances increase for the north. Northern sites will see ceilings lower to IFR/LIFR by 12z. Vis reductions will be mainly with the front, cooler air, and rain. The southern sites will experience the IFR/LIFR also by 12z. These ceilings develop due to southerly flow and lift south of the front. The rain chances go down as we progress through the day. Ceilings lift south while MVFR ceilings hold on north for a good part of the day. Winds start off south southwest with all locations south of the front. The winds will mainly be around 10kts with a few gusts to near 20kts at times. Winds decrease to 5-10kts in the day time south southwest, becoming light northwest at a few northern sites. 75 && .FIRE WEATHER... Brisk southerly winds overnight with 20 ft winds 7-10 mph. A cold front will enter northwest Alabama around midnight and stall out between I-20 and I-85 on Wednesday. Thunderstorms with locally heavy rainfall will proceed the frontal passage, mainly impacting areas along and north of I-20. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 58 68 52 76 49 / 80 70 20 10 40 Anniston 61 69 57 77 55 / 40 70 10 0 30 Birmingham 59 68 55 77 52 / 70 60 10 10 50 Tuscaloosa 60 67 55 78 50 / 70 60 20 10 60 Calera 60 69 57 78 55 / 40 60 10 0 40 Auburn 62 75 60 78 59 / 10 30 20 0 0 Montgomery 66 80 62 82 60 / 10 20 20 0 10 Troy 65 81 61 81 62 / 10 20 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flood Watch through Wednesday morning for the following counties: Blount...Fayette...Lamar...Marion...Walker...Winston. &&
Hazardous weather outlook, Feb 22, 11:20 PM CST, 3 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1120 PM CST Tue Feb 22 2022 ALZ011>015-017>050-240830- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1120 PM CST Tue Feb 22 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Showers and thunderstorms will produce periods of heavy rainfall across northwest portions of Central Alabama overnight. This may result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Minor flooding is forecast along the Tombigbee River and portions of the Black Warrior River Wednesday night through Sunday. Please see the latest flood statements for more details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed overnight.
In the hours before
Special weather statement, Feb 22, 9:15 PM CST, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Birmingham AL
915 PM CST Tue Feb 22 2022
ALZ011-230330-
Marion AL-
915 PM CST Tue Feb 22 2022
...A strong thunderstorm will impact portions of northwestern Marion
County through 930 PM CST...
At 915 PM CST, Doppler radar was tracking a strong thunderstorm near
Tremont, or 10 miles south of Red Bay, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shottsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CST for northwestern
Alabama.
&&
LAT...LON 3431 8799 3421 8819 3432 8818 3432 8817
TIME...MOT...LOC 0315Z 250DEG 38KT 3429 8816
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteSpecial weather statement, Feb 22, 9:36 PM CST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
936 PM CST Tue Feb 22 2022
ALZ011-230415-
Marion AL-
936 PM CST Tue Feb 22 2022
...A strong thunderstorm will impact portions of northeastern Marion
County through 1015 PM CST...
At 936 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Hackleburg, or 13 miles north of Hamilton, moving
east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hackleburg, Bear Creek, Pigeye, Tessner and Upper Bear Creek
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until midnight CST for northwestern
Alabama.
&&
LAT...LON 3431 8764 3430 8763 3423 8764 3425 8802
3432 8801
TIME...MOT...LOC 0336Z 261DEG 35KT 3433 8794
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
89^GSatterwhiteSpecial weather statement, Feb 23, 12:40 AM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1240 AM CST Wed Feb 23 2022
ALZ012-022-230730-
Pickens AL-Lamar AL-
1240 AM CST Wed Feb 23 2022
...A strong thunderstorm will impact portions of northwestern Pickens
and southern Lamar Counties through 130 AM CST...
At 1240 AM CST, Doppler radar was tracking a strong thunderstorm over
Steens, or 7 miles northeast of Columbus, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Millport, Kennedy, Cody, Forest, Melborne and Shaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3364 8826 3372 8795 3353 8795 3351 8794
3345 8828
TIME...MOT...LOC 0640Z 251DEG 32KT 3355 8828
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
32/DavisLocal storm report, Feb 23, 1:40 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 AM CST WED FEB 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM FLASH FLOOD 3 SW ASHRIDGE 34.21N 87.51W
02/23/2022 WINSTON AL 911 CALL CENTER
COUNTY ROAD 15 UNDERWATER.
&&
DAVISThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 6:40 PM CST | Special Weather Statement | BMX | Marion | 50 min |
| Feb 22, 9:15 PM CST | Special Weather Statement | BMX | Marion | 15 min |
| Feb 22, 9:36 PM CST | Special Weather Statement | BMX | Marion | 39 min |
| Feb 22, 11:42 PM CST | Areal Flood Advisory | BMX | Lamar, Marion | 6 hr |
| Feb 23, 12:00 AM CST | Areal Flood Advisory | BMX | Winston | 6 hr |
| Feb 23, 12:24 AM CST | Flash Flood Warning | BMX | Fayette, Lamar, Marion, Winston | 6 hr |
| Feb 23, 12:40 AM CST | Special Weather Statement | BMX | Lamar | 50 min |
| Feb 23, 1:05 AM CST | Areal Flood Advisory | BMX | Fayette, Walker | 6 hr |
| Feb 23, 2:39 AM CST | Areal Flood Advisory | BMX | Blount | 6 hr |
| Feb 23, 4:20 AM CST | Areal Flood Advisory | BMX | Blount | 3 hr |
| Feb 23, 1:24 PM CST | Areal Flood Warning | BMX | Cherokee | 42 hr |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.